Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 415, NWS Midland/Odessa, TX

November 22, 2004Loving County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Nov 22, 2004, 9:44 PM CST for Loving County, Texas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 22, 2004, 9:44 PM CST (03:44 UTC)
Expired
Nov 22, 2004, 10:30 PM CST
In force
46 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 137 km from the middle of the area, began a volume at 03:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
141 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 230344
SVRMAF
TXC301-230430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
942 PM CST MON NOV 22 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOVING COUNTY IN WEST TEXAS

* UNTIL 1030 PM CST

* AT 938 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 11 MILES
  WEST OF MENTONE...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MENTONE...
  SLASH RANCH...

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3198 10386 3176 10376 3170 10367 3166 10358
      3167 10336 3200 10336

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 22, 3:10 PM CST, 6 hours 34 minutes earlier.

Area forecast discussion, Nov 22, 3:10 PM CST, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
310 PM CST MON NOV 22 2004

.SHORT TERM...
VAPOR IMAGERY SHOWS CUT-OFF MID/UPPER LOW BEGINNING TO EJECT OUT OF
SOUTHERN CALIFORNIA. SURFACE PLOTS DEPICT PRESSURE FALLS OCCURRING
OVER THE SOUTHERN PLAINS. WINDS ARE BEGINNING TO RESPOND WITH
VEERING SURFACE WINDS OVER THE BASIN. EXPECT THAT THE STALLED
BOUNDARY OVER THE AREA WILL RETREAT NORTH SOON...AND A MODEST
INCREASE IN PBL MOISTURE AS MID 50 DEGREE DEWPOINTS ADVECT NORTHWEST
FROM THE PECOS RIVER EAST.

INDICATIONS OF APPROACHING ASCENT ASSOCIATED WITH THE UPPER LOW AND
JET DYNAMICS IS SEEN PER REGIONAL RADAR IMAGERY. A BROAD PRECIP
SHIELD IS NOW MOVING ACROSS SOUTHERN NEW MEXICO. STRONG FORCING/LIFT
WILL OVERSPREAD THE FA TONIGHT IN ADVANCE OF THIS FEATURE. WILL
MAINTAIN LIKELY GRIDDED POPS WITH FOCUS PRIMARILY ON THE NORTHWEST
ZONES. INITIAL THREAT WILL BE THE CHANCE FOR EMBEDDED SEVERE STORMS
GIVEN MOIST/SLIGHTLY UNSTABLE AIRMASS OVER THE CENTRAL AND EASTERN
ZONES AND INTENSE DEEP LAYER SHEAR. MODELS SHOW SUB-FREEZING MID
LEVEL TEMPS ADVECTING IN AT MOUNTAIN TOP LEVEL IN THE GUADALUPES
AROUND 06Z. WILL MENTION A WINTRY MIX THERE 06-12Z TIMEFRAME.
MOIST/SATURATED PROFILES ELSEWHERE REMAIN RELATIVELY WARM IN THE
LOWEST SEVERAL THOUSAND FEET THROUGH THE NIGHT. THIS SHOULD KEEP
PRECIP TYPES LIQUID. AREAS OF FOG WILL LIKELY DEVELOP AGAIN TONIGHT
WHERE RAIN IS NOT FALLING. ANTICIPATION OF SCATTERED TO WIDESPREAD
RAINFALL WILL PRECLUDE DENSE FOG ADVISORY ATTM.

.LONG TERM...
POTENT MID AND UPPER LEVEL LOW CURRENTLY OVER FAR SOUTHERN CA WILL
TRANSLATE EAST ACROSS NORTHERN OLD MEXICO TONIGHT AND INTO FAR WEST
TEXAS BY TOMORROW AFTERNOON. MID-LEVEL COOLING WILL SPREAD OVER THE
AREA TOMORROW AND VARIOUS FORECAST SOUNDING ACROSS THE AREA SUGGEST
THE BEST CHANCE FOR WINTRY PRECIPITATION IN THE MORNING WILL REMAIN
IN THE GUADALUPE MOUNTAINS AT OR ABOVE 6000 FEET. MID-LEVEL COOLING
CONTINUES IN THE AFTERNOON WHILE A COLD FRONT MOVES SOUTH THROUGH
THE PANHANDLE BY MIDDAY. THE COLD FRONT IS EXPECTED TO MOVE INTO
SOUTHEAST NEW MEXICO BY LATE TOMORROW AFTERNOON AS 700MB TEMPS
CONTINUE TO COOL. WE WILL CONTINUE THE MENTION OF A RAIN/SNOW MIX
ACROSS FAR NORTHERN EDDY AND LEA COUNTIES TOMORROW AFTERNOON AS
STRONGER SHOWERS COULD DROP A MIX OF RAIN/SNOW. WINDY CONDITIONS ARE
EXPECTED AREAWIDE TOMORROW AND WINDS THROUGH GUADALUPE PASS MAY
BRIEFLY TOUCH HIGH WIND WARNING CRITERIA IN THE 23/18Z-24/03Z PERIOD.
WOULD LIKE TO SEE STRONGER 700MB WINDS AND A LITTLE TIGHTER MSLP
GRADIENT BEFORE ISSUING A WATCH. AS THE MID AND UPPER LOW MOVES EAST
OF THE AREA LATE TOMORROW...WRAPAROUND PRECIPITATION MAY AFFECT THE
NORTHERN 1/3 OF THE CWA. POPS WILL BE KEPT LOW FOR NOW...BUT LATER
SHIFTS MAY NEED TO ADJUST UPWARD IF THE TRACK OF THE LOW CHANGES.
COOLER TEMPERATURES...BUT DRY ON WEDNESDAY AS NORTHERLY SURFACE WINDS
ADVECT COOL AIR INTO THE REGION. 850MB TEMPERATURES REMAIN NEAR 10C
ALONG THE RIO GRANDE RIVER TO NEAR 2C OVER THE WESTERN LOW ROLLING
PLAINS. GFS MOS GUIDANCE TEMPS FOR WEDNESDAY GENERALLY LOOK TOO WARM
AND HAVE OPTED TO GO CLOSER TO THE CURRENT FORECAST WHICH IS NOT FAR
FROM THE ETA MOS. WARMER TEMPERATURES AND DRY WEATHER ARE ON TAP FOR
FRIDAY AND SATURDAY AS MID-LEVEL HEIGHTS RISE AHEAD OF THE NEXT
SYSTEM TAKING SHAPE OVER THE PACIFIC NORTHWEST. A WEAK COLD FRONT
MAY APPROACH THE WESTERN LOW ROLLING PLAINS/FAR NORTHERN PERMIAN
BASIN SATURDAY MORNING...BUT WILL LIKELY HAVE A TOUGH TIME PUSHING
INTO OUR AREA AS THE MODELS SUGGEST RAPID DEVELOPMENT OF A LEE-SIDE
SURFACE LOW OVER NORTHEAST NEW MEXICO BY SATURDAY AFTERNOON. THE
MEDIUM RANGE GUIDANCE ALL SUGGEST A STRONG COLD FRONT WILL MOVE
INTO THE AREA ON SUNDAY...WITH THE GFS BREAKING OUT SOME LIGHT
PRECIPITATION ACROSS THE WESTERN AND NORTHERN AREAS. GFS/ECMWF
SUGGEST 850MB TEMPERATURES WILL PLUNGE TO BELOW FREEZING ACROSS
ALMOST THE ENTIRE CWA. WE HAVE LOWERED TEMPERATURES ON MONDAY...BUT
WILL HOLD OFF ON A MENTION OF PRECIPITATION AT THIS TIME. THE TREND
OF THE MEDIUM RANGE MODELS LATELY HAS BEEN TOO COOL WITH SYSTEM
ACROSS THE SOUTHERN U.S. PLAINS. HOWEVER...IF MODELS CONTINUE TO
SHOW STRONG NORTHERLY MID-LEVEL FLOW FROM WESTERN CANADA INTO THE
DESERT SOUTHWEST ON SUNDAY AND MONDAY...TEMPERATURES WILL DEFINITELY
NEED TO BE LOWERED FOR EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             54  54  34  47 /  70  30   0  10
CARLSBAD NM               46  55  34  49 /  70  20  20   0
DRYDEN TX                 57  64  42  55 /  40   0   0  10
FORT STOCKTON TX          53  59  38  50 /  40   0   0  10
GUADALUPE PASS TX         39  48  31  42 /  60  20  20   0
HOBBS NM                  46  52  33  47 /  70  30  20  10
MARFA TX                  37  54  29  48 /  40   0  10  10
MIDLAND INTL AIRPORT TX   52  54  34  49 /  70  20   0  10
ODESSA TX                 51  55  34  49 /  70  20   0  10
WINK TX                   49  58  36  51 /  60  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

10/06
Hazardous weather outlook, Nov 22, 2:04 PM CST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CST MON NOV 22 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
204 PM CST (104 PM MST) MON NOV 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL LIKELY AFFECT PORTIONS OF WEST TEXAS
AND SOUTHEASTERN NEW MEXICO LATE THIS AFTERNOON AND TONIGHT. A FEW
STORMS THIS EVENING AND TONIGHT MAY BECOME SEVERE AND PRODUCE LARGE
HAIL AND DAMAGING WINDS OVER THE SOUTHEASTERN NEW MEXICO PLAINS...THE
UPPER TRANS PECOS...AND THE PERMIAN BASIN.

A WINTRY MIX OF RAIN AND SNOW MAY DEVELOP OVER THE GUADALUPE
MOUNTAINS AFTER MIDNIGHT. NO ACCUMULATION OF SNOW OR ICE IS
EXPECTED.

IN ADDITION...AREAS OF FOG MAY BECOME LOCALLY DENSE AT TIMES
OVERNIGHT WITH VISIBILITIES FALLING TO LESS THAN ONE MILE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD CLOSELY
MONITOR THE LATEST WEATHER CONDITIONS TONIGHT...AND BE PREPARED TO
TAKE ACTION SHOULD HAZARDOUS WEATHER THREATEN. LIMITED SPOTTER
ACTIVATION MAY BE REQUIRED.

LINDLEY

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 22, 10:03 PM CSTSevere Thunderstorm WarningMAFAndrews, Gaines57 min
Nov 22, 10:34 PM CSTSevere Thunderstorm WarningMAFWinkler41 min
Nov 22, 11:01 PM CSTSevere Thunderstorm WarningMAFGaines59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.